Oximes in organophosphorus poisoning|
Cherian MA, Roshini C, Peter JV, Cherian AM
Acute organic insecticide poisoning is a major health problem all over the world, particularly in the developing countries, where organophosphates (OPs) are the most common suicidal poisons with high morbidity and mortality and account for a large proportion of patients admitted to intensive care units. Other insecticides less commonly used are organocarbamates, organochlorides, and pyrethroids, which are less toxic and are associated with less morbidity and mortality. Patients with poisoning present with a wide spectrum of gastrointestinal, neurological, and cardiac manifestations. A strong clinical suspicion is necessary to make an early diagnosis and to start appropriate therapy. Treatment is primarily supportive and includes decontamination, anticholinergics, protection of the airway, and cardiac and respiratory support. The use of oximes has been controversial and may be associated with higher mortality owing to a higher incidence of type-II paralysis. They may have other toxic side effects. This paper reviews the literature on OP poisoning.
Anticholinergics, Manifestations, Organophosphate, Oximes, Poisoning